Montana, 2020

Winter Storm and Heavy Snow in Montana, May 7, 2020

May 7, 2020 · NWS TFX · 3 events in 2 counties and zones

A compact upper level closed low moved southeastward through Montana during the early morning hours of Thursday May 7th. Most lower elevation locations reported moderate to heavy rainfall with this system, though the combination H700 temperatures around -5C and diabatic cooling brought a period of accumulating snow to Fergus and Judith Basin County locations at and below 4000 ft.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A compact upper level closed low moved southeastward through Montana during the early morning hours of Thursday May 7th. Most lower elevation locations reported moderate to heavy rainfall with this system, though the combination H700 temperatures around -5C and diabatic cooling brought a period of accumulating snow to Fergus and Judith Basin County locations at and below 4000 ft. The greatest impacts were exerted on area power infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 7, 4:38 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 7, 4:38 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
538 AM MDT Thu May 7 2020

...Update to Aviation...

.SYNOPSIS...

Rain and snow over North-Central Montana will diminish and move out
of the area by this evening. Most lower elevation locations will see
high temperatures in the 50s and 60s for today. Another clipper
system passes through the region on Friday and will bring another
chance for showers. Cool temperatures and unsettled conditions
continue into next week but the next chance for widespread
precipitation will likely hold off until next Tuesday and
Wednesday.

&&

.DISCUSSION...

Today and tonight...vigorous/compact upper level trough is
progressing southeastward through Montana this morning, resulting in
a continued area of rain and snow over Central/North-Central
locations. The heaviest precipitation is generally occurring along
and southeast of a Fort Benton to Great Falls line. Snow is also
falling over mountain areas and portions of Judith Basin and Fergus
Counties. A Special Weather Statement was sent out to address
reduced visibilities and for the possible of slippery roads in
these areas. The Winter Weather Advisories for the Little Belt
Mountains and the Northern Rocky Mountain Front were left as is
since conditions still warrant them, particularly the one for the
Little Belts. There were some concerns that the rain would change
to snow in the Great Falls area but current thinking is that some
warm air advection from the northern side of the storm system will
prevent this from occurring. Conditions will continue to be
monitored should the situation change. As the system departs the
area later today, the general rains and snows will become more
scattered in nature and will end by this evening. Temperatures
will rebound into the 50s and 60s for most lower elevation
locations. Partial clearing takes place tonight with low
temperatures mostly in the 30s and 20s over mountain areas and
the cooler valleys of the southwest. There will be a possibility
of patchy fog development, mostly for those areas that have
received heavy rainfall tonight.

Friday through Next Thursday...A clipper system will quickly move
through the region on Friday, which will bring another chance for
rain showers and perhaps some light mountain snow. Liquid
precipitation amounts should range from trace amounts to about 2
tenths of an inch for most areas. This system will also bring
breezy northwesterly winds and will keep temperatures slightly
below the seasonal average. A general northwesterly flow aloft
will maintain cool and unsettled conditions for the weekend. Most
locations will remain dry but a day to day slight chance for
showers is expected. There may be a brief period of ridging on
Monday before southwesterly flow develops ahead of a Pacific
Northwest trough that sends a weak disturbance along with shower
chances to the southwest Monday night. The next chance for
widespread precipitation will come Tuesday and Wednesday as this
system moves in the region.

&&

.AVIATION...
Updated 538 AM MDT Thu May 7 2020 (07/12Z TAF Period)

Areas of rain and snow will linger across Central Montana through
18Z with conditions varying from low VFR to IFR. Remainder of the
forecast area will see cloudy skies and VFR conditions. Mountain
obscurations prevail through much of the forecast period. Storm
system moves eastward overnight leaving variable low- and mid-level
clouds with VFR conditions expected to prevail.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  35  59  35 /  80  10  40  40
CTB  60  38  57  35 /  30  10  40  20
HLN  58  34  62  37 /  30   0  30  20
BZN  55  31  62  34 /  40   0  20  20
WYS  51  23  56  24 /  20   0  20  10
DLN  55  32  62  35 /  10   0  10  10
HVR  66  39  64  35 /  10  10  40  20
LWT  51  31  55  32 /  80   0  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT today above 5500 feet for
Cascade...Judith Basin...Meagher.

Winter Weather Advisory until 9 AM MDT this morning above 5000
feet for Northern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 7, 2:46 AM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 AM MDT Thu May 7 2020

MTZ050-051-071215-
Fergus-Judith Basin-
346 AM MDT Thu May 7 2020

...LIGHT TO MODERATE SNOW CONTINUES TO AFFECT MUCH OF JUDITH BASIN
AND FERGUS COUNTIES...

At 319 AM MDT, light to moderate snowfall continues to affect
portions of Judith Basin and Fergus Counties. Visibilities in this
area range from less than one mile up to 5 miles and could drop as
low as one quarter to one half mile early this morning. Snow
accumulations of a Trace up to 3 inches are expected by 9 AM MDT.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4727 10872 4710 10874 4708 10860 4675 10864
      4675 10938 4669 10945 4675 11005 4668 11046
      4678 11064 4709 11065 4710 11077 4735 11077
      4748 10999 4755 10984 4772 10982 4772 10943
      4781 10898 4765 10877 4758 10831 4732 10831
TIME...MOT...LOC 0919Z 010DEG 0KT 4727 10931

mpj

Event by event

2 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Judith Basin

When
May 7, 7:00 AM MST
Where
Judith Basin forecast zone
Reported by
Utility Company

Power outages were reported near Geyser and Judith Gap due to heavy wet snow weighing transmission lines down. Report was relayed by Fergus Electric Cooperative via facebook.

Winter Storm, Fergus

When
May 7, 7:00 AM MST
Where
Fergus forecast zone
Reported by
Utility Company

Power outages were reported throughout Fergus County due to heavy wet snow weighing down transmission lines. Report was relayed by Fergus Power Cooperative via facebook.

Heavy Snow, Fergus

When
May 7, 9:00 AM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Snowfall estimated from 8 inch snow depth and after the snow ended. Some melting and compaction was taken in account.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894140, 894141, 894139.